Like lucky caps and favorite shoes, marathoners often rely on over-the-counter pain relievers to get them through both the endless training and the grueling 26.2-mile race itself.
The most popular drugs generally contain acetaminophen – the active ingredient in Tylenol – or ibuprofen, part of a class of medications called NSAIDs, or non-steroidal anti-inflammatory drugs.
The medications can be a godsend when taken as directed: for headaches, fevers or acute injuries, such as a twisted ankle. But both ibuprofen and acetaminophen pose well-documented health risks, especially when they’re consumed in large amounts or for an extended time.
There’s also little evidence to suggest that athletes receive any benefit from taking pain relievers before a race. And emerging research is starting to show that ibuprofen can actually cause inflammation under certain conditions and may interfere with the body’s processes of recovery and adaptation.
“We fall into the assumption that anything available over the counter is safe and that we know how to use it,” said Wendy Kohrt, a professor of medicine at the University of Colorado Anschutz Medical Campus who has studied NSAIDs’ effects on bone formation. “But it’s just not true.”
When taken preventively, pain relievers “have the potential to reduce how well your tissues adapt to the exercise,” said Stuart Warden, an associate professor in the Indiana University School of Health and Rehabilitation. “We all know exercise makes muscles bigger, bones stronger and tissues adapt, changing in structure. NSAIDs block a pathway that’s important for that adaptation.”
Athletes often take pain relievers to help cope with pain after intense exercise, including a condition called delayed-onset muscle soreness. But NSAIDs haven’t been shown to help with that problem, Warden said. Instead, runners should try gentle exercise, such as using a stationary bike or running in water, he said. Sprinting and normal running should be avoided.
NSAIDs can increase the risk of heart attack and stroke, and taking them while dehydrated can cause gastrointestinal pains and overwhelm the kidneys. Taking too much acetaminophen – a common mistake because it’s often found in combination products – can cause liver damage.